Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 162, NWS Kansas City, MO

July 19, 2018Bates County, Henry County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 19, 2018, 2:43 PM CDT for Bates County, Henry County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2018, 2:43 PM CDT (19:43 UTC)
Expired
Jul 19, 2018, 3:15 PM CDT
In force
32 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bates County, MO, Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 55 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 11:22 AM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 7.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2062 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
1.7
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted.

447 
WUUS53 KEAX 191943
SVREAX
MOC013-083-192015-
/O.NEW.KEAX.SV.W.0162.180719T1943Z-180719T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
243 PM CDT THU JUL 19 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Henry County in west central Missouri...
  East central Bates County in west central Missouri...

* Until 315 PM CDT.

* At 243 PM CDT, a severe thunderstorm was located over Urich, or 11
  miles northwest of Clinton, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Clinton, Urich, Deepwater, Montrose, Creighton, Brownington,
  Hartwell, La Due and Truman Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3821 9414 3845 9408 3845 9407 3850 9407
      3856 9378 3821 9361
TIME...MOT...LOC 1943Z 333DEG 20KT 3845 9397 

HAIL...1.00IN
WIND...60MPH
 
$$

Laflin
2 follow-up statements
654 
WWUS53 KEAX 192003
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
303 PM CDT THU JUL 19 2018

MOC013-192013-
/O.CAN.KEAX.SV.W.0162.000000T0000Z-180719T2015Z/
Bates MO-
303 PM CDT THU JUL 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BATES COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area, therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Missouri.

LAT...LON 3821 9400 3837 9402 3846 9373 3821 9361
TIME...MOT...LOC 2003Z 333DEG 20KT 3835 9391 

$$

MOC083-192015-
/O.CON.KEAX.SV.W.0162.000000T0000Z-180719T2015Z/
Henry MO-
303 PM CDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHWESTERN HENRY COUNTY...

At 303 PM CDT, a severe thunderstorm was located 7 miles west of
Clinton, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Clinton, Deepwater, Montrose, Brownington, La Due and Truman Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3821 9400 3837 9402 3846 9373 3821 9361
TIME...MOT...LOC 2003Z 333DEG 20KT 3835 9391 

HAIL...1.00IN
WIND...60MPH
 
$$

Laflin
817 
WWUS53 KEAX 192010
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
310 PM CDT THU JUL 19 2018

MOC083-192020-
/O.EXP.KEAX.SV.W.0162.000000T0000Z-180719T2015Z/
Henry MO-
310 PM CDT THU JUL 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HENRY COUNTY WILL
EXPIRE AT 315 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Missouri.

LAT...LON 3821 9400 3837 9402 3846 9373 3821 9361
TIME...MOT...LOC 2010Z 333DEG 20KT 3833 9390 

$$

Laflin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 12:57 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 19, 12:57 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1257 PM CDT Thu Jul 19 2018

.Mesoscale Discussion...
Issued at 1257 PM CDT THU JUL 19 2018

Fairly impressive severe thunderstorm activity earlier this
morning with a 78 mph wind gust reported at Whiteman AFB in
eastern Johnson County. This convection spawned a well-defined
outflow boundary that has worked west into the greater KC Metro
area, with both GOES-16 and EAX radar trends showing numerous
cloud streets filtering into the boundary signifying strong low-
level convergence. With dewpoints residing in the lower 70s this
afternoon in an uncapped airmass, afternoon MLCAPE values have
soared above 4000 J/kg per latest RAP analysis. Considering upper
wave to our north is brushing northern Missouri and eastern
Kansas, expect a gradual increase in large-scale ascent over the
region as we head into the afternoon hours. Couple this with the
aforementioned outflow boundary serving as a focusing mechanism,
widespread thunderstorm development is expected as we progress
through the afternoon hours. Large hail and wind gusts in excess
of 60 mph will be the main threats as a unidirectional wind
profile supports splitting supercells. Isolated tornadoes will
also be possible in response to strong enhanced 0-1 km vorticity
along the lingering outflow boundary.

&&

.Discussion...
Issued at 329 AM CDT THU JUL 19 2018

Early morning radar trends indicate a weakening MCS moving into
far northwest Missouri and southeastern Nebraska. Helping to
sustain this MCS is a shortwave disturbance embedded within the
northwest flow aloft. This disturbance will continue to drop
southeast through the morning, which will allow for chances of
scattered convection to continue through at least the morning
hours across northern Missouri, southward to around the Missouri
River. As scattered convection fires through the morning hours,
there will likely be a sufficient wind profile to bring some
organized storm structures. Since we are looking at early day
convection, it's unlikely at this point that these storms will be
truly surface based, especially considering the light wind field
and the lack of surface heating through the early part of the day,
so perhaps the most prevalent threat with any of this convection
would be hail, as well as localized heavy rain and lightning.

The remainder of the day will be rather conditional, especially
regarding the temperatures, as well as potential instability. It's
probable that the morning convection will keep cloud cover in
place for a good portion of the day, which will stymie the
temperatures. Conceptually, it's hard to imagine temperatures
getting well into the 90s, and model guidance has started to back
off of the mid/upper 90s that they have indicated for the last
few forecast runs, so a downtrend in daytime highs seems
appropriate. Have avoided going too much lower, in order to keep
some consistency with previous forecasts, so heat indices for the
day could possibly get back to around 100 degrees, so have kept
the heat advisory in place. Day shift may need to reassess its
necessity through the morning hours after monitoring the
convection/cloud trends. Aside from the temperatures the clouds
could keep instability a bit more subdued than otherwise. This is
important because in the wake of the morning shortwave disturbance
a surface boundary is expected to slide into the area, which may
kick off another round of thunderstorms Thursday afternoon. This
frontal boundary may end up stalling somewhere near the MO River,
which could keep chances for rain going through the overnight
hours. PWAT values are still pretty high, on the order of 2", so
any storm will have very efficient rain rates, which will lead to
localized high rainfall amounts, perhaps on the order of several
inches. This could lead to areas of localized flooding. Overall
confidence in this forecast is low to medium. Confidence in
scattered thunderstorms through the day is medium to high, but the
coverage will likely be scattered enough that predicting where the
highest impacts will be felt is almost impossible at this point.
Also, given some of the parameters in place regarding the
potential instability and shear it's possible that some of these
storms could be on the strong to severe side.

A pretty major pattern change takes place for Friday, into the
weekend and beyond. The surface frontal boundary slides far enough
south, so as to put the best convergence well south of the
forecast area. By the weekend and into next week, there will be a
heavy influence from a surface ridge, which will encroach the area
by the weekend. This ridge should provide a bit of a drier and
cooler trend for that period.

&&

.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1257 PM CDT THU JUL 19 2018

Main concern this afternoon involves convective potential this
afternoon in a moderate to strongly unstable airmass. Latest GOES-16
visible satellite imagery shows a slowing outflow boundary from
earlier convection approaching the KC Metro, with both satellite and
radar confirming strong convergence into the boundary based on the
appearance of multiple cloud streets over the Metro and points
south. As such, have offered a tempo group starting at 19z for TSRA
at all KC terminals, with the knowledge that trends will have to be
monitored in case additional time is needed. Fcst models do
suggest that main cold front should move through the region by
this evening which should keep additional storm activity to the
south during the late evening and overnight hours, however
confidence remains marginal at this time. There will be some
potential for early morning fog at STJ Friday morning, however
will need to address that concern with later updates after
convective trends become established.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ057-060-103>105.

MO...Heat Advisory until 8 PM CDT this evening for MOZ028-029-037>039-
     043>045-053-054.

&&

Mesoscale...32
Discussion...Leighton
Aviation...32
Hazardous weather outlook, Jul 19, 4:59 AM CDT, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
459 AM CDT Thu Jul 19 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
459 AM CDT Thu Jul 19 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

.Thunderstorms...
Isolated to scattered thunderstorms will remain possible across
portions of northeastern Kansas and northwestern Missouri through the
morning. Into the afternoon, additional thunderstorm development is
expected along the surface boundary across western Missouri into
southern Iowa. Strong to severe storms are possible, with the
greatest chance in central to northern Missouri. Damaging winds and
hail are the primary concerns.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No Hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

Kurtz

In the hours before

Local storm report, Jul 19, 2:20 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
220 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             LEE'S SUMMIT            38.91N 94.38W
07/19/2018  E1.75 INCH       JACKSON            MO   NWS EMPLOYEE

&&

SGA
Local storm report, Jul 19, 2:26 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
226 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             3 SSE FAYETTEVILLE      38.83N 93.74W
07/19/2018  E1.75 INCH       JOHNSON            MO   PUBLIC

&&

SGA
Local storm report, Jul 19, 2:27 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
227 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             LONE JACK               38.87N 94.17W
07/19/2018  E1.75 INCH       JACKSON            MO   PUBLIC

&&

JW
Local storm report, Jul 19, 2:31 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
231 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             LONE JACK               38.87N 94.17W
07/19/2018  E1.75 INCH       JACKSON            MO   EMERGENCY MNGR

&&

SGA
Local storm report, Jul 19, 2:39 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
239 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             2 N PLEASANT HILL       38.81N 94.26W
07/19/2018  M1.75 INCH       CASS               MO   NWS EMPLOYEE

&&

SGA
Local storm report, Jul 19, 2:41 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
241 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             3 E LEE'S SUMMIT        38.91N 94.33W
07/19/2018  E2.00 INCH       JACKSON            MO   NWS EMPLOYEE

&&

SGA

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 9:02 PM CDTSpecial Weather StatementEAXBates13 min
Jul 18, 9:22 PM CDTSpecial Weather StatementEAXBates23 min
Jul 18, 9:52 PM CDTSpecial Weather StatementEAXBates38 min
Jul 18, 10:01 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry44 min
Jul 19, 6:51 AM CDTSpecial Weather StatementEAXGrundy39 min
Jul 19, 7:26 AM CDTSpecial Weather StatementEAXSullivan34 min
Jul 19, 7:52 AM CDTSpecial Weather StatementEAXLivingston38 min
Jul 19, 7:58 AM CDTSpecial Weather StatementEAXSullivan47 min
Jul 19, 8:53 AM CDTSpecial Weather StatementEAXNodaway37 min
Jul 19, 9:02 AM CDTSpecial Weather StatementEAXCarroll, Saline43 min
Jul 19, 9:26 AM CDTSpecial Weather StatementEAXGentry34 min
Jul 19, 9:53 AM CDTSpecial Weather StatementEAXPettis37 min
Jul 19, 10:15 AM CDTSevere Thunderstorm WarningEAXJohnson, Pettis, Saline30 min
Jul 19, 10:40 AM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis35 min
Jul 19, 10:56 AM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Clinton, Daviess, DeKalb, Ray34 min
Jul 19, 11:10 AM CDTSevere Thunderstorm WarningEAXHenry, Pettis24 min
Jul 19, 11:24 AM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Ray36 min
Jul 19, 12:16 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette29 min
Jul 19, 12:38 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette, Pettis37 min
Jul 19, 1:10 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis24 min
Jul 19, 1:26 PM CDTSpecial Weather StatementEAXJohnson34 min
Jul 19, 1:30 PM CDTSevere Thunderstorm WarningEAXCass, Jackson, Johnson30 min
Jul 19, 1:34 PM CDTSpecial Weather StatementEAXJackson41 min
Jul 19, 1:49 PM CDTSevere Thunderstorm WarningEAXJackson41 min
Jul 19, 1:52 PM CDTSevere Thunderstorm WarningEAXCass, Johnson38 min
Jul 19, 2:02 PM CDTSevere Thunderstorm WarningEAXJackson, Lafayette23 min
Jul 19, 2:05 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson40 min
Jul 19, 2:17 PM CDTSevere Thunderstorm WarningEAXCass, Jackson43 min
Jul 19, 2:20 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry25 min
Jul 19, 2:40 PM CDTSevere Thunderstorm WarningEAXCass, Johnson50 min
Jul 19, 3:05 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry25 min
Jul 19, 3:23 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry35 min
Jul 19, 3:30 PM CDTSevere Thunderstorm WarningEAXPlatte60 min
Jul 19, 3:31 PM CDTSevere Thunderstorm WarningEAXCass, Jackson29 min
Jul 19, 4:04 PM CDTSpecial Weather StatementEAXCass26 min
Jul 19, 4:15 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Jackson, Johnson, Lafayette60 min
Jul 19, 5:10 PM CDTSevere Thunderstorm WarningEAXBates, Henry28 min
Jul 19, 6:30 PM CDTSpecial Weather StatementEAXSchuyler15 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.